Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 22, NWS Austin/San Antonio, TX

June 11, 2009Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 11, 2009, 9:03 PM CDT for Travis County, Williamson County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2009, 9:03 PM CDT (02:03 UTC)
Expired
Jun 12, 2009, 12:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 44 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 9:40 PM CDTFLASH FLOOD5 Nne West Lake Hills, TXLOW WATER CROSSING AT LAKEWOOD DR AND BULLCREEK
Jun 11, 10:00 PM CDTFLASH FLOODAustin, TXBRIDGE WASHED OUT 12TH ST AND RED RIVER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2849 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 120203
FFWEWX
TXC453-491-120500-
/O.NEW.KEWX.FF.W.0022.090612T0203Z-090612T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
903 PM CDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TRAVIS COUNTY...
  WESTERN WILLIAMSON COUNTY...

* UNTIL MIDNIGHT CDT.

* AT 900 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
  A THUNDERSTORM OVER THE WARNED AREA.

VERY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE LIKELY FALLING IN 
AN HOURS TIME. THIS WILL LIKELY PRODUCE DANGEROUS FLOODING OF  
NUMEROUS LOW WATER CROSSINGS...ESPECIALLY ALONG AND WEST OF AN 
ANDICE TO ROUND ROCK TO OAK HILL LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 3089 9764 3084 9752 3069 9755 3049 9737
      3018 9777 3023 9794 3038 9812 3045 9812
      3048 9810 3051 9812 3077 9798 3092 9783

$$
1 follow-up statement
000 
WGUS74 KEWX 120355
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1055 PM CDT THU JUN 11 2009

TXC453-491-120500-
/O.CON.KEWX.FF.W.0022.000000T0000Z-090612T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMSON TX-TRAVIS TX-
1055 PM CDT THU JUN 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
TRAVIS AND WESTERN WILLIAMSON COUNTIES...

AT 1050 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING AND ROADWAY DAMAGE NEAR 12TH STREET AND RED RIVER IN 
AUSTIN. SEVERAL LOW WATER CROSSINGS SHOULD REMAIN FLOODED OVER PARTS 
OF TRAVIS AND WESTERN WILLIAMSON COUNTIES THROUGH MIDNIGHT. 

LOCATIONS IN THE WARNING AREA INCLUDE LIBERTY HILL...WEIR...
SERENADA...JARRELL...GEORGETOWN DAM...GEORGETOWN...FLORENCE AND
ANDICE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY
MORNING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3089 9764 3084 9752 3069 9755 3049 9737
      3018 9777 3023 9794 3038 9812 3045 9812
      3048 9810 3051 9812 3077 9798 3092 9783

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 6:32 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 11, 6:32 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT THU JUN 11 2009

.DISCUSSION...
SEE AVIATION SECTIONS.

&&

.AVIATION...
THUNDERSTORMS MAY IMPACT THE KAUS TERMINAL BETWEEN 01-03Z THIS
EVENING...OTHERWISE VFR CONDITIONS WILL PREVAIL ALONG THE I-35
CORRIDOR UNTIL BETWEEN 07-09Z WHEN MVFR CIGS WILL DEVELOP. VFR
CONDITIONS WILL PERSIST THROUGH THE TAF PERIOD AT KDRT. A LIGHT TO
MODERATE SSE LOW LEVEL FLOW WILL CONTINUE.

&&

.PREV DISCUSSION... /ISSUED 518 PM CDT THU JUN 11 2009/

UPDATE...
UPDATED TO INCREASE POPS/QPF ACROSS OUR NE COUNTIES AND ADD A
MENTION OF LOCALLY HEAVY RAINFALL.

DISCUSSION...
SEVERE THUNDERSTORM CLUSTER NORTH OF SAN SABA COUNTY IS PRODUCING
VERY HEAVY RAINFALL AND LARGE HAIL WHILE MOVING SOUTH TOWARD
LLANO...BURNET AND WILLIAMSON COUNTIES. INTERESTS ALONG AND NORTH
OF STATE HIGHWAY 29 WILL LIKELY BE IMPACTED BY THESE STORMS
BETWEEN 630-830 PM.

PREV DISCUSSION... /ISSUED 253 PM CDT THU JUN 11 2009/

DISCUSSION...
TORNADO WATCH #378 HAS BEEN ISSUED FOR LLANO...BURNET...WILLIAMSON
AND TRAVIS COUNTIES UNTIL 10 PM CDT TONIGHT. A CLUSTER OF TSTMS
HAS DEVELOPED BETWEEN BROWNWOOD AND ABILENE IN AN AREA WERE AN
OUTFLOW BOUNDARY HAS INTERSECTED THE DRY-LINE. IF THESE STORMS
BECOME SEVERE AND BECOME RIGHT-MOVERS...THEN THERE IS A CHANCE
SOME OF THESE STORMS WILL MOVE INTO OUR COUNTIES THAT ARE UNDER
THE TORNADO WATCH. CONVECTION SHOULD WANE AND BE EAST OF OUR CWFA
BY MIDNIGHT.

THE SUB-TROPICAL RIDGE OVER DEEP SOUTH TEXAS WILL BUILD NORTHWARD
AND WILL BE CENTERED OVER SOUTH CENTRAL TEXAS BY SATURDAY. THE
UPPER LEVEL RIDGE WILL REMAIN ENTRENCHED ACROSS SOUTH CENTRAL TEXAS
THROUGH THE MIDDLE OF NEXT WEEK. THE RIDGE ALOFT WILL RESULT IN
HOT AND DRY WEATHER WITH 100 DEGREE TEMPERATURES IN THE AFTERNOONS.
THE HEAT INDEX WILL ALSO APPROACH 105 IN THE AFTERNOON AND EARLY
EVENING.

IF YOU ARE PLANNING TO BE OUTDOORS OVER THE WEEKEND...TRY TO AVOID
BEING OUT DURING THE HOTTEST TIME OF THE DAY. IF YOU MUST BE
OUTDOORS...REMEMBER TO WEAR LIGHT-COLORED AND LIGHT WEIGHT
CLOTHING AND DRINK MORE WATER THAN YOU THINK YOU NEED TO STAY
HYDRATED.

CLIMATE...
RECORD HIGHS FOR JUNE...11...12...13...14

AUSTIN/CAMP MABRY......101..103..101..108
AUSTIN/BERGSTROM........98..101..102..109
DEL RIO................108..106..105..108
SAN ANTONIO............104..105..101..105

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78  99  77 100  79 /  30   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  77  99  75 100  77 /  20   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     75 100  74 101  75 /  10   0   0   0   0
BURNET MUNI AIRPORT            76  98  76 100  77 /  50  -   -   -    0
DEL RIO INTL AIRPORT           78 102  78 103  79 /  -    0   0   0   0
GEORGETOWN MUNI AIRPORT        77  98  76  99  77 /  50  -   -   -   -
HONDO MUNI AIRPORT             76 100  75 100  77 /  -    0   0   0   0
SAN MARCOS MUNI AIRPORT        77  98  76 100  77 /  10   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   77  98  77  99  77 /  20  -   -   -   -
SAN ANTONIO INTL AIRPORT       78 100  78 100  78 /  10   0   0   0   0
STINSON MUNI AIRPORT           77 100  76 100  78 /  10   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/18/JB/22
Hazardous weather outlook, Jun 11, 2:41 PM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
241 PM CDT THU JUN 11 2009

TXZ183>191-193-194-202>209-217>225-228-121130-
VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-HAYS-
BASTROP-LEE-KINNEY-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-
FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-DIMMIT-
241 PM CDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HEAT INDICIES WILL BE NEAR OR ABOVE 105 DEGREES FROM 3 PM THIS
AFTERNOON UNTIL 7 PM THIS EVENING ACROSS A LARGE PART OF SOUTH
CENTRAL TEXAS. HEAT INDICIES WILL RANGE FROM 105 TO 108 DEGREES
GENERALLY ALONG AND SOUTH OF A DEL RIO TO SAN ANTONIO TO GIDDINGS
LINE. HEAT INDICIES WILL RANGE FROM 108 TO 113 ALONG AND SOUTH OF
AN EAGLE PASS TO LA PRYOR TO DILLEY LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ171>173-192-121130-
LLANO-BURNET-WILLIAMSON-TRAVIS-
241 PM CDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS
BURNET...LLANO...TRAVIS AND WILLIAMSON COUNTIES. A TORNADO WATCH
IS IN EFFECT UNTIL 10 PM THIS EVENING. LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 11, 8:56 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
856 PM CDT THU JUN 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HAIL             3 S JOLLYVILLE          30.40N  97.75W
06/11/2009  M0.75 INCH       TRAVIS             TX   PUBLIC

&&

EVENT NUMBER 00666

JPB
Local storm report, Jun 11, 8:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
857 PM CDT THU JUN 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             ROUND ROCK              30.52N  97.67W
06/11/2009  M0.88 INCH       WILLIAMSON         TX   AMATEUR RADIO

&&

EVENT NUMBER 00667

JPB
Local storm report, Jun 11, 8:58 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
858 PM CDT THU JUN 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             ROUND ROCK              30.52N  97.67W
06/11/2009  M0.88 INCH       WILLIAMSON         TX   AMATEUR RADIO

&&

EVENT NUMBER 00668

JPB
Local storm report, Jun 11, 9:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 PM CDT THU JUN 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             3 ESE LEANDER           30.55N  97.82W
06/11/2009  M1.25 INCH       WILLIAMSON         TX   COCORAHS

            AVERAGE STONE SIZE DIME

&&

EVENT NUMBER 00669

JPB
Local storm report, Jun 11, 9:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
901 PM CDT THU JUN 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             3 ESE LEANDER           30.55N  97.82W
06/11/2009  M1.25 INCH       WILLIAMSON         TX   COCORAHS

            AVERAGE STONE SIZE DIME

&&

EVENT NUMBER 00670

JPB
Local storm report, Jun 11, 9:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
902 PM CDT THU JUN 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             10 NW AUSTIN            30.37N  97.86W
06/11/2009  E0.75 INCH       TRAVIS             TX   BROADCAST MEDIA

            HAIL REPORTED IN NORTHWEST AUSTIN.

&&

EVENT NUMBER 00671

CJM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:25 PM CDTTornado WarningEWXBurnet35 min
Jun 11, 7:39 PM CDTSevere Thunderstorm WarningEWXBurnet, Travis, Williamson66 min
Jun 11, 7:43 PM CDTTornado WarningEWXBurnet, Travis, Williamson47 min
Jun 11, 7:51 PM CDTSevere Thunderstorm WarningEWXLlano39 min
Jun 11, 8:08 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Hays, Travis, Williamson67 min
Jun 11, 8:09 PM CDTFlash Flood WarningEWXBurnet, Llano, Williamson111 min
Jun 11, 8:27 PM CDTTornado WarningEWXTravis, Williamson33 min
Jun 11, 9:08 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson67 min
Jun 11, 9:36 PM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Guadalupe, Hays, Travis54 min
Jun 11, 9:58 PM CDTSevere Thunderstorm WarningEWXLlano51 min
Jun 11, 11:03 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano42 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.